Tennessee, 2009

Tornado and Damaging Winds in Tennessee, March 28, 2009

March 28, 2009 · NWS MRX · 6 events in 4 counties and zones

A strong cold front extending south from an Ohio Valley surface low moved through Southeast Tennessee during the evening and produced a line of severe thunderstoms. Moderate instability and southeasterly flow ahead of the line of storms aided the development of an isolated supercell thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$44,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong cold front extending south from an Ohio Valley surface low moved through Southeast Tennessee during the evening and produced a line of severe thunderstoms. Moderate instability and southeasterly flow ahead of the line of storms aided the development of an isolated supercell thunderstorm. A brief...weak tornado passed just southeast of Dunlap, Tennessee during the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 28, 6:55 PM CST, 50 minutes earlier.

Area forecast discussion, Mar 28, 6:55 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
855 PM EDT SAT MAR 28 2009

.DISCUSSION...LINE OF STRONG STORMS MOVING EAST TOWARD FORECAST
AREA FROM MIDDLE TENNESSEE ALONG APPROACHING COLD FRONT. SINCE
SUNSET...SOME WEAKENING OF STORMS, BUT STILL FAIRLY STRONG HELICITY
AND SO TORNADO WATCH HAS BEEN ISSUED FOR SOUTHERN PLATEAU AND
PORTIONS OF ADJACENT VALLEY. BEHIND THE FRONT, WILL CONTINUE TO SEE
GUSTY WINDS AND WIND ADVISORY IS IN EFFECT THROUGH 08Z OVER THE
EAST TN MOUNTAINS. DRIER...COOLER AIR WILL REACH INTO THE AREA BY
MORNING. WILL UPDATE ZONE PACKAGE TO ADJUST EVENING WORDING.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  46  52  36  69  45 /  60  30   0   0  10
KNOXVILLE MCGEE TYSON AIRPORT, TN  45  50  35  65  43 /  60  30   0   0  10
OAK RIDGE, TN  43  49  34  64  43 /  60  30   0   0  10
TRI CITIES AIRPORT, TN  44  49  32  62  37 /  60  30  10   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WIND ADVISORY UNTIL 4 AM EDT SUNDAY FOR THE FOLLOWING ZONES:
     BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...SEVIER
     SMOKY MOUNTAINS...SOUTHEAST GREENE...SOUTHEAST MONROE.

VA...NONE.
&&

BB/MJB
Hazardous weather outlook, Mar 28, 3:09 AM CST, 16 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 AM EDT SAT MAR 28 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-290915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
509 AM EDT SAT MAR 28 2009 /409 AM CDT SAT MAR 28 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ACROSS THE MID
MISSISSIPPI VALLEY REGION TODAY...REACHING THE OHIO RIVER VALLEY
TONIGHT. WARM AND MOIST AIR AHEAD OF A STRONG COLD FRONT...WILL
CAUSE NUMEROUS SHOWERS AND SCATTERED STRONG TO SEVERE STORMS TO
DEVELOP THIS AFTERNOON AND EVENING.

THE MAIN SEVERE THREATS WILL BE THE DAMAGING WINDS AND LARGE
HAIL...ALTHOUGH ISOLATED TORNADOES COULD ALSO OCCUR. RESIDENTS OF
EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN
NORTH CAROLINA ARE URGED TO KEEP INFORMED ON THIS POTENTIALLY
DANGEROUS SITUATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MUCH COLDER AIR WILL FLOW INTO THE REGION BEHIND PASSAGE OF A
STRONG COLD FRONT SATURDAY NIGHT. NEAR OR BELOW FREEZING
TEMPERATURES MAY OCCUR SUNDAY NIGHT...ESPECIALLY ACROSS THE HIGHER
ELEVATIONS. TAKE NECESSARY PRECAUTIONS TO PROTECT TENDER OUTDOOR
PLANTS AND VEGETATION...FROM A POSSIBLE BRIEF PERIOD OF FREEZING
TEMPERATURES LATE SUNDAY NIGHT INTO MONDAY MORNING.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FROM MONDAY NIGHT
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

TG

In the hours before

Special weather statement, Mar 28, 6:21 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
821 PM EDT SAT MAR 28 2009

TNZ081-098-099-290230-
SEQUATCHIE-MARION-HAMILTON-
INCLUDING THE CITIES OF...DUNLAP...JASPER...CHATTANOOGA
821 PM EDT SAT MAR 28 2009 /721 PM CDT SAT MAR 28 2009/

...LINE OF STRONG TO SEVERE STORMS APPROACHING CHATTANOOGA...

A LINE OF THUNDERSTORMS WILL MOVE EAST INTO THE CHATTANOOGA AREA
THIS EVENING. THIS LINE OF STORMS HAS A HISTORY OF PRODUCING LARGE
HAIL AND TORNADOES IN MIDDLE TENNESSEE AND ALABAMA. THE STORMS ARE
EXPECTED TO REACH CHATTANOOGA AROUND 1030 PM EDT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DGS

The radar

The Northeast Alabama radar (KHTX), 72 km away, was scanning. The volume nearest the first event began at 01:44 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Sequatchie

When
March 28, 7:45 PM CST
Where
Sequatchie County, 2.07 mi S of Daus
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.290, -85.430

A tree was reported down on Frank Tate road.

Thunderstorm Wind, Sequatchie

When
March 28, 7:45 PM CST
Where
Sequatchie County, 1.49 mi NNE of Daus
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.340, -85.420

Several trees were reported down two and a half miles southwest of Dunlap.

Tornado, Sequatchie

When
March 28, 7:53 PM CST to 7:55 PM CST
Where
Sequatchie County, 2.36 mi SSE of Dunlap
Rating
EF0
Path length
1 mi
Path width
30 yd
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
35.350, -85.360

An EF0 tornado with winds estimated around 80 mph was observed near Lewis Road. Several trees were reported down along with significant damage to a house garage.

Thunderstorm Wind, Morgan

When
March 28, 9:50 PM EST
Where
Morgan County, 0.56 mi E of Wartburg
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
36.100, -84.590

A few trees were reported down approximately one half mile east of Wartburg.

Thunderstorm Wind, Scott

When
March 28, 10:12 PM EST
Where
Scott County, 0.89 mi SE of Glenmary
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.310, -84.610

Two trees were reported down on Highway 27 approximately one half mile south of Elgin.

Thunderstorm Wind, Campbell

When
March 28, 10:40 PM EST
Where
Campbell County, 0.56 mi W of Jacksboro
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
36.330, -84.190

A few trees were reported down in Jacksboro.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyThe tornado archive for Tennessee, 2009Warnings in Tennessee, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157295, 157297, 157294, 157299, 157300, 157301.